Colorado, 2019

Tornado and Flash Flood in Colorado, August 23, 2019

August 23, 2019 · NWS GLD · 3 events in 2 counties and zones

Thunderstorms in northeast Colorado produce a brief tornado, quarter size hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms in northeast Colorado produce a brief tornado, quarter size hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 1:12 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 23, 1:12 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
212 PM MDT Fri Aug 23 2019

.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Aug 23 2019

Training convection has been persistent in Sheridan and Graham
counties this morning and afternoon, tied to an outflow boundary
from overnight storms. That boundary has moved west as evident on
radar and is approaching the Colorado state line. As a result,
thinking the storms out east will finally be on the decline.

Tonight, thunderstorms will develop near the Front Range by 21Z
with approach of a fairly strong shortwave in the central Rockies
and propagate eastward as an MCS across the entire area tonight.
Initial development in northeast Colorado will be in a marginally
favorable environment for supercells, so there will be a window
for large hail and possibly a tornado between about 22z and 03z,
but as storms coalesce into an MCS by around 03Z near the Colorado
and Kansas state line the threat will transition to damaging
winds and flash flooding from heavy rainfall. The MCS will reach
eastern parts of the area around 06z with a continued risk for
damaging winds and flash flooding. Rainfall will persist past 06z,
but severe threat will diminish during the overnight hours. There
may be some patchy fog overnight and into the morning hours in the
wake of the MCS. Low temperatures will range from the upper 50s to
lower 60s.

Showers and isolated thunderstorms will linger into Saturday
morning in eastern areas with outflow boundaries and even some
upper support from the shortwave which will still be over the area
at 12z. Assuming we can clear out and get some surface heating,
scattered storms will redevelop in the afternoon and evening with
best chances in eastern areas closest to the upper support. The
clouds may end up reducing the threat for severe storms, but still
in a marginal risk so cannot totally discount. Marginally severe
wind and hail would be the hazards. High temperatures will again
depend on the cloud cover, but trended towards the cooler
guidance, with highs in the upper 70s to lower 80s, warmest in the
west where better chance for more sun. Low temperatures Saturday
night will be in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 148 PM MDT Fri Aug 23 2019

Will start the period under northwest flow with a ridge over the
Great Basin and a trough near the Great Lakes. Appears to be
occasional embedded shortwaves in the flow which will bring daily
chances of showers and thunderstorms. Hard to rule out at least a
marginal risk for any day Sunday through about Tuesday with the
flow aloft and low level moisture, but details beyond that hard to
pin down at this time range. For the Wednesday through Friday
period, western ridge begins to expand over the Rockies. Still
seeing shortwaves rotating around the ridge, so will continue to
have POPs but only slight to low chance as confidence in coverage
decreases as upper ridge gets closer.

Temperatures during the entire long term period will be slightly
below normal, with highs mainly in the 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1125 AM MDT Fri Aug 23 2019

Low ceilings will slowly improve from MVFR to VFR by 21z this
afternoon at both KGLD and KMCK. Tonight, thunderstorms in
northeast Colorado will evolve into an MCS which will move across
both terminals tonight. As the storms move through, expect strong
and gusty surface winds and brief heavy rainfall. Overnight, low
clouds will expand in the wake of the MCS with IFR to VLIFR
conditions expected towards sunrise Saturday morning. Patchy fog
may develop as well during that time. Conditions will be slow to
improve Saturday morning with persistent low ceilings.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
     late tonight for KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for COZ090>092.

NE...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
     late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, Aug 23, 10:36 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1136 AM MDT Fri Aug 23 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1136 AM MDT Fri Aug 23 2019 /1236 PM CDT Fri Aug 23 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Locally heavy rainfall will persist into the afternoon across
portions of Sheridan and Graham counties in northwest Kansas.

This afternoon and tonight, thunderstorms will develop in northeast
Colorado later this afternoon and move across the remainder of the
area tonight. Initial storms will be capable of producing large hail
and perhaps a tornado or two, then as they move east and organize
into a line of storms across northwest Kansas and southwest Nebraska
tonight, damaging wind gusts and locally heavy rainfall will be main
hazards. The damaging winds may be widespread in nature.

Overnight and into Saturday morning, areas of fog may reduce
visibility to less than a mile at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening across the entire area. Stronger storms will be capable
of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 23, 5:01 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT Fri Aug 23 2019

COZ091-092-240030-
Kit Carson County CO-Cheyenne County CO-
601 PM MDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Flagler to 11 miles west
of Kit Carson. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.  These storms may briefly intensify, however, they
should remain sub-severe for the majority of their lifetime.

Locations impacted include...
Stratton, Flagler, Seibert, Kit Carson, Vona and Wild Horse.

This includes Interstate 70 in Colorado between mile markers 394 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3946 10310 3951 10259 3861 10257 3861 10309
TIME...MOT...LOC 0000Z 240DEG 18KT 3937 10301 3872 10300

AW

The radar

The Pueblo radar (KPUX), 115 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Cheyenne

When
August 23, 5:10 PM MST
Where
Cheyenne County, 7.6 mi N of Wild Horse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.000

Flash Flood, Kit Carson

When
August 23, 5:48 PM MST
Where
Kit Carson County, 13.25 mi S of Flagler Arpt to 13.4 mi S of Flagler Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.088, -103.077

A member of the public reported flash flooding due to heavy rain which included water running through their yard and almost up to their house.

Tornado, Cheyenne

When
August 23, 6:31 PM MST to 6:33 PM MST
Where
Cheyenne County, 3.8 mi SW of Kit Carson to 4.02 mi SW of Kit Carson
Rating
EFU
Path length
0.71 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.739, -102.838

A storm chaser reported a brief landspout tornado on the ground for approximately 2 minutes about 5 miles south-southwest of Kit Carson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853525, 853524, 853526.